Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2012, 5:58 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2012, 5:58 AM CDT (10:58 UTC)
- Expired
- Jul 4, 2012, 7:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:05 AM CDT | TSTM WND DMG | 3 N Sarles, ND | CROPS LAYED FLAT IN THE SARLES AREA. OBJECTS BLOWN OVER AT CONSTRUCTION SITE. TIME APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
182 WUUS53 KFGF 041058 SVRFGF NDC019-095-041200- /O.NEW.KFGF.SV.W.0057.120704T1058Z-120704T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 558 AM CDT WED JUL 4 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 700 AM CDT * AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTHWEST OF SARLES...OR 33 MILES NORTHWEST OF LANGDON...MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HANNAH AROUND 605 AM CDT. WALES AROUND 615 AM CDT. MOUNT CARMEL...MAIDA AND DRESDEN AROUND 620 AM CDT. LANGDON AROUND 625 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE VANG...OSNABROCK AND OLGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9952 4901 9800 4862 9797 4872 9952 TIME...MOT...LOC 1058Z 285DEG 54KT 4895 9892 WIND...HAIL 60MPH 1.00IN $$ JK
1 follow-up statement
079 WWUS53 KFGF 041129 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 629 AM CDT WED JUL 4 2012 NDC019-095-041200- /O.CON.KFGF.SV.W.0057.000000T0000Z-120704T1200Z/ CAVALIER ND-TOWNER ND- 629 AM CDT WED JUL 4 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN TOWNER AND CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 700 AM CDT... AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTH OF WALES...OR 17 MILES NORTHWEST OF LANGDON...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DRESDEN AROUND 635 AM CDT. MOUNT CARMEL AND MAIDA AROUND 640 AM CDT. LANGDON AROUND 645 AM CDT. VANG...OSNABROCK AND OLGA AROUND 700 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9952 4901 9800 4862 9797 4872 9952 TIME...MOT...LOC 1129Z 285DEG 29KT 4893 9852 WIND...HAIL 60MPH 1.00IN $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:02 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 4, 4:02 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT WED JUL 4 2012
.SHORT TERM (TODAY-FRIDAY NIGHT)...MAIN CONCERNS WILL BE HEAT AND
CONVECTIVE/SEVERE CHANCES TODAY. 00Z MODELS IN DECENT AGREEMENT
AND WILL USE A BLEND FOR DETAILS.
TODAY...STRONG COLD FRONT/DRY LINE ACROSS EASTERN MONTANA/WESTERN
NORTH DAKOTA WILL PROPAGATE EASTWARD THROUGH THE DAY. THIS FEATURE
SHOULD BE NEAR THE WESTERN FA AT 18Z AND THROUGH THE FA BY 06Z. A
VERY HOT AND HUMID AIRMASS WILL BE IN PLACE AHEAD OF THIS FEATURE.
WILL NEED TO ISSUE A HEAT ADVISORY ACROSS ALL BUT THE DVL BASIN
WITH HEAT INDICES 100F-110F EXPECTED. REGARDING CONVECTIVE
CHANCES....A VERY UNSTABLE AIRMASS WILL ALSO BE IN PLACE AHEAD OF
THIS FEATURE...WITH MLCAPE VALUES UP TO 4000 J/KG. VERY WARM MID-
LEVEL TEMPS WILL ALSO BUILD INTO THE REGION AND PROVIDE STRONG
CAPPING. DEEP LAYER SHEAR UP TO 50 KNOTS WILL BE STRONGEST ACROSS
THE NORTHERN FA. MODEL GUIDANCE DOES NOT PROVIDE MUCH HELP FOR
DETAILS REGARDING WHAT WILL OCCUR TODAY. 3-KM HRRR AND 4-KM WRF
MODELS ARE CURRENTLY TOO FAR SOUTH WITH CURRENT ACTIVITY NORTH OF
THE INTERNATIONAL BORDER...BRINGING THE COMPLEX ACROSS THE
NORTHERN HALF OF THE FA THIS MORNING. NAM AND ECMWF SEEM TO BE
HANDLING THE CURRENT SITUATION BEST. GIVEN BUILDING WARM MID-LEVEL
TEMPS...THIS COMPLEX SHOULD REMAIN TO THE NORTH (BUT WILL BE
CLOSE) AND WEAKEN AS LOW-LEVEL JET WEAKENS. SITUATION IS MORE
UNCLEAR FOR LATE THIS MORNING INTO THE AFTERNOON HOURS...LIKELY
DEPENDING ON WHAT OCCURS EARLY THIS MORNING. GIVEN MODEL
GUIDANCE...BEST THUNDER CHANCES SHOULD BE ACROSS EXTREME NORTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA...WHERE MID-LEVEL TEMPS
ARE COOLEST AND MODELS INDICATE MLCIN NEARLY GONE BY 18-21Z. THIS
SEEMS POSSIBLE GIVEN EXPECTED DEW POINT VALUES MID-UPPER 70S. SPC
ONLY HAS A 5% PROB FOR SEVERE STORMS...BUT WILL INSERT SEVERE AND
HEAVY RAIN INTO THE FORECAST ACROSS THIS AREA GIVEN EXTREME
INSTABILITY AND PWATS NEAR 2.0 INCHES. MAIN THREAT LIKELY LARGE
HAIL AND BOW-ECHO STRONG STRAIT LINE WINDS. KEPT ISOLD THUNDER
ELSEWHERE...BUT THE REMAINDER OF THE FA COULD REMAIN DRY TODAY.
THUR-FRI...VERY DRY AIRMASS MOVES INTO THE REGION FOR THURSDAY
ALONG WITH RIDGING. BAROCLINIC ZONE/MID-LEVEL BOUNDARY MOVES BACK
NORTH THUR NIGHT AND REMAINS INTO FRIDAY NIGHT. THIS WILL LIKELY
PROVIDE SHOWERS AND THUNDERSTORMS TO THE SOUTHERN FA. INSTABILITY
IS WEAK...BUT PWATS NEAR 1.75 INCHES SHOULD LEAD TO LONG DURATION
RAINFALL UP TO 2 INCHES. MAIN CHALLENGE WILL BE NORTHERN EXTENT OF
RAINFALL.
.LONG TERM (SATURDAY-TUESDAY)...MODELS IN FAIR AGREEMENT IN THE
EXTENDED TIME FRAME. 500MB PATTERN CONTINUES TO SUGGEST NW FLOW
ACROSS THE CWFA WITH STRONG RIDGING ACROSS THE MOUNTAIN WEST AND
TROUGH DEVELOPING OVER EASTERN CANADA. AS A RESULT MORE SEASONAL
TEMPS AND DRY WEATHER WITH NO PCPN EXPECTED AFTER THE CHC IN THE
SOUTH ON SATURDAY.
&&
.AVIATION...MAIN CONCERN FOR TODAY WILL BE THUNDERSTORM CHANCES AS
CIGS SHOULD REMAIN VFR. HIGHEST PROBABILITY FOR STORMS WILL BE
NEAR THE INTERNATIONAL BORDER INTO NORTHWEST MINNESOTA...AFFECTING
KTVF AND KBJI.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR NDZ008-016-027-029-030-038-039-049-052-053.
MN...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ001>009-013>017-022>024-027>032-040.
&&
TG/JKHazardous weather outlook, Jul 4, 4:29 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 429 AM CDT WED JUL 4 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-038- 039-049-052-053-051200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 429 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL LEAD TO DANGEROUS HEAT INDEX READINGS OF 100 TO 110 DEGREES TODAY. THERE IS A CHANCE FOR STRONG TO SEVERE STORMS TODAY. ALTHOUGH THUNDERSTORM DEVELOPMENT IS STILL UNCERTAIN...THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE AND ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BE SEVERE. THE MOST LIKELY LOCATION FOR ACTIVITY APPEARS TO BE ACROSS THE NORTHERN RED RIVER VALLEY INTO NORTHWEST MINNESOTA...WITH DEVELOPMENT BY EARLY AFTERNOON. THE MAIN HAZARDS WILL BE LARGE HAIL AND STRONG STRAIGHT LINE WINDS...ALONG WITH TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. NDZ006-007-014-015-024-026-028-054-051200- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-WESTERN WALSH- 429 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. IF A STORM DOES DEVELOP...THE POTENTIAL EXISTS FOR STRONG STORMS...ESPECIALLY DURING THE MORNING AND EARLY AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 4, 5:41 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 541 AM CDT WED JUL 4 2012 NDZ006-007-041145- CAVALIER ND-TOWNER ND- 541 AM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND WESTERN CAVALIER COUNTIES UNTIL 645 AM CDT... AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 33 MILES NORTH OF CANDO...OR 45 MILES WEST OF LANGDON... MOVING TO THE EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... ROCKLAKE AROUND 545 AM CDT. SARLES AROUND 550 AM CDT. CALVIN AROUND 600 AM CDT. CLYDE AROUND 610 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4900 9951 4901 9830 4865 9839 4871 9951 TIME...MOT...LOC 1041Z 288DEG 35KT 4896 9929 JK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:12 AM CDT | Heat Advisory | FGF | Barnes, Cass, Grand Forks, Pembina, Ransom, Richland and 4 more | 18 hr |
| Jul 4, 5:41 AM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jul 4, 6:55 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Towner | 65 min |
| Jul 4, 7:54 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 66 min |
| Jul 4, 8:58 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 62 min |
| Jul 4, 9:58 AM CDT | Special Weather Statement | FGF | Grand Forks | 62 min |
| Jul 4, 10:08 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.